addicted to zyrtec?lynn117 i started taking zyrtec about 6 months ago for post nasal drip and watery eyes. i took it almost every day and felt much better. i figured i would stop and see if my allergies were better. bad idea. after 48 hour without zyrtec i start to itch everywhere. it starts between my fingers and wrists and feet and ankles and ends up everywhere. i take a pill and it goes away. i have tried to stop many times but the itching is just too bad. i have been able to cut my pills in quarters and it will keep the itch away. my friend goes to an allergist and she asked about my symptoms. the doctor said it wasnt the drugs fault and it was just my symptoms returning. zyrtec isnt habit forming. i have never had itching as an allergy symptom before. has anyone else had this problem? tell me i am not nuts! Answer Question Read 23 Responses Follow - 3 23 Responses MEDICAL PROFESSIONAL Bhupinder Kaur, MD Hello,
You are not addicted to zyrtec.It is just that you are having an allergy or some systemic disease which is not being able to be controlled by zyrtec.
Itchy skin can be caused by dry skin. ). Dry skin usually results from environmental factors that you can wholly or partially control. These include hot or cold weather with low humidity levels, long-term use of air conditioning or central heating, and washing or bathing too much.Apply hypoallergenic moisturizer to the body part where you itch.application of calamine lotion is also helpful.It soothes the skin.
Other conditions cause itchy skin as well. Skin conditions like psoriasis,dermatitis,lice,scabies and hives, internal diseases like liver and kidney disorders, iron deficiency anemia, irritation and allergic reactions to chemicals,wool,soaps,cosmetics and certain foods can cause itchy skin.
You can apply an anti-itch cream or lotion to the affected area. Oral antihistamine, such as Benadryl or Claritin can also be used. You should take a comfortably cool bath and wear smooth-textured cotton clothing. Covering the affected area with bandages and dressings can help protect the skin and prevent scratching. You should choose mild soaps without dyes or perfumes and use a mild, unscented laundry detergent when washing clothes, towels and bedding.
Sometimes double conventional doses of these non-sedating antihistamines such as Cetirizine, Loratadine, Acrivastine and Fexofenadine may be needed to get symptom relief. Sedating antihistamines such as Chlorphenamine or Hydroxyzine are used at night to get urticaria control. Short courses of oral cortisone or steroids are taken for short periods (one to three days) to settle more severe symptoms.
You may take Vitamin C along with the prescribed treatment. Vitamin C is a general anti-allergy supplement. It helps stabilize mast cells so they are less likely to release histamine.
If the itching does not stop after 6 wks also then pls consult a dermatologist as it may be a case of chronic urticaria and may be due to auto antibodies.
I hope this helps. Please do keep me posted.
Horrible recommendation. Do not take extra doses of the antihistamine if you've already experienced terrible effects of withdrawal. You are in the <1% of the population that likely experiences these effects, but they won't go away -- you'll be addicted to Zyrtec for life. Best to taper off and quit.
i do not have dry skin and there are no visible reasons for the itching except stopping zyrtec. i already take vitamin c for an unrelated condition. up until now i have never had all over itching in my life. i have googled zyrtec itch tonight and found sites full of people with the same problem (whos doctors dont believe them). supposedly the itch goes away in around two weeks. this may not be documented by healthcare professionals but there seem to be lots of people with the same problem. too many to write off as dry skin or masked allergies. this is the number 1 allergy medication and they probably dont want people to know discontinuing it can cause itching.
Definately Zyrtec is addictive, I have been taking it for the last 8 to 10 years, in the beginning it was prescribe by my dr. which I was paying through my insurance $30.00 a month to get it, now it is sold over the counter. I have been trying to get off it for so many years, but have not been successful. I go crazy after the 2nd day I do not take it, with itching all over, hands, arms, legs, head, everywhere you name it.
I Really want to break this addiction, I feel like a junky in drugs.
I stopped taking on Monday, today is Wednesday and I am going crazy, but I will try my hardest to break this habit. Hope it does not torment me too long.
Hope you were able to get off it, and if so, how long did it take you before you were free? I believe since I have been on it for so long, the torture will be longer.
Wish me Luck,
Comment cocolily I could not believe I found some one else with the exactly the same problem as me! the burning itching with hands & feet & then spreads all over, All from not taking Zyrtec(or the generic version Cetirizine Hydrochloride) after using it for over six months. I have a doctor & I will be just paying the $25 co-payment for him to tell me stop taking it. well duh! Its a catch 22 situation for me...there is no other allergy meds that stops my nose n eyes watering, some can put up with it but I work in cosmetics and I have to always look my best...nothing worse than a make up artist with smudged mascara and a sniffly runny nose doing your make up. I try to not take it as much and like you take a half or quarter of the pill, I'm not taking it now for allergys bit now to stop the withdrawal.
I feel like a junkie trying to get off drugs...and I have searched and searched all over the web on the side effects and there is absolutely nothing mentioning this problem. so what else to do? I'm at a loss. Comment munira49 OH my God!!! i have the sameeeeee problem!!
i have been taking Zyrtec over 2 years now!!! the minute i stop i start getting rashes.. itchiness !!!
i always tried getting out of this but every time i do i fail!!
it gets me crazy!!
After reading these complaints i think Zyrtec is the reason for this!!
my Doctor had advised me to have it for two weeks and after that wen i stopped my condition was worse .. and whenever i tried to fix it .. Zyrtec was helping me and that's by taking a pill every night!!
- Mona Comment galactic_alignment I have seasonal allergies, and I had a dog for 13 years. I am moderately allergic to dog based on skin testing. For the past two years, I took Zyrtec (generic version) everyday because of closer proximity to the dog due to a smaller apartment. My dog was recently put down due to health issues. I decided to switch from Zyrtec to Claritin because my mild asthma symptoms diminished and Claritin packs less of a punch. I started developing mosquito-like bumps on my hands and wrists. My doctor and I ruled-out scapies, bed bugs, posion ivy, fungular folliculitis. I had forgotten to mention that I just recently stopped taking Zyrtec. My doctor thought it was eczema. She prescribed predisone and a topical ointment. That was about 8 days ago. The predisone helped, but I took smaller than the predscribed dose and still have had itching and random itchy bumps with itchy redness, especially if scratched, on my elbows, knuckles, and knees. Even so, I have considered my history and know there's definetly a corelation. Has the Zyrtec keep a condition at bay? I doubt it. My hunch is that my body developed a vulnerability to the Zyrtec. I've done some cursory research of the academic literature on anti-histamines. The mucous in the intestines may be affected. I think the body develops a celiac disease type of response. I have been tested for gluten and wheat allergies with no indicators of a reaction. I think the drug companies and/or FDA need to create longitudinal or clinical trials. If these trials have already been done, the studies may need to be repeated because of the high number of self-reporting on Zyrtec withdrawal symptoms. Best wishes to those of you who are itching. I am hoping for relief soon as my body will hopefully readjust and heal. I also cut out coffee because of the possibility of a combined effect. Comment Next Page Have an Answer? Follow - 3 Ask a Question Aa Expert Activity VISUAL SNOW UPDATE: 2018 John C Hagan III, MD, FACS, FAAO 04/18 2018 General Information on Dry Eyes-Now known as Ocular Surface Disorder John C Hagan III, MD, FACS, FAAO 03/18 TMJ – What a Pain in the Neck! “Elegant Ecology” Hamidreza Nassery , DMD, FICOI, FAGD, FICCMO 01/18 Didn't find the answer you were looking for? Ask a question Popular Resources What is Asthma? Find out what causes asthma, and how to take control of your symptoms. Achoo! 10 Worst Cities for Spring Allergies Find out if your city is a top "allergy capital." Common Food Allergy Culprits Find out which foods you should watch out for. How to Outsmart Spring Allergy Symptoms If you’re one of the 35 million Americans who suffer from hay fever, read on for what plants are to blame, where to find them and how to get relief. Be Prepared for Allergy Season Allergist Dr. Lily Pien answers Medhelp users' most pressing allergy-related questions 4 Natural Allergy Remedies When you start sniffling and sneezing, you know spring has sprung. Check out these four natural remedies to nix spring allergies.